Texas, 2018

Hail and Damaging Winds in Texas, April 13, 2018

April 13, 2018 · NWS EWX · 10 events in 6 counties and zones

Thunderstorms developed along the dryline and moved through South Central Texas where a warm, moist airmass was in place. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along the dryline and moved through South Central Texas where a warm, moist airmass was in place. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 13, 5:55 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 13, 5:55 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
655 PM CDT Fri Apr 13 2018

.AVIATION... /00Z TAFS/
Brief towering cumulus formed near DRT but has since waned with no
new cell development expected. Along I-35, cell development over the
Hill Country and rapid refresh model tracking of the propagation would
suggest some impacts to reach AUS, with the model showing weaker
convection forming with the fropa around SAT/SSF. Improving sky
condition should occur quickly in the wake of the front, but a brief
period of mvfr cigs near the front will be possible. Gusty winds are
forecast after daybreak possibly over 25 knots at AUS.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT Fri Apr 13 2018/

SHORT TERM (Tonight through Saturday Night)...
The associated mid level shortwave, which generated the elevated
convection earlier along the I-35 corridor, is continuing northeast
out of the CWA. A weakening of the cap took place across the northern
CWA as it passed, confirmed by aircraft soundings out of AUS, and
clearing should help to continue a gradual weakening as the dry line
approaches from the west. The dry line is currently nearing a
Rocksprings to Del Rio line mid afternoon and will continue east
through the remainder of the afternoon. CU is becoming slightly
agitated across the northeast Hill Country, but so far aforementioned
cap is preventing deeper convection from developing. As cap weakens
through the remainder of the afternoon there is a slight chance of
getting deeper convection and a storm or two ahead of the dry line
across the northern CWA. A conditional severe threat for large hail
exists given CAPE values of 3000-4000 J/kg and deep layer shear
values in excess of 40 kts.

12Z runs of HREF members as well as recent HRRR runs develop
convection later this evening near and east of I-35 as forcing from
the front, catching up to the dryline, and tail end of shortwave are
able overcome what is left of the weakening inversion. However, each
model initiates the isolated convection in different areas along the
I-35 corridor, before increasing in coverage ahead of the front east
of I-35 overnight. Again, a strong to severe threat is in play with
any storms that develop, with hail and straight-line winds the
primary threat.

Farther west, winds should be increasing through the remainder of the
afternoon across the far western third of the CWA, and a critical
fire danger should develop thorugh the later afternoon and into the
evening in counties currently in the Red Flag Warning.

Cooler, dry, and breezy to windy conditions will develop behind the
front on Saturday. Elevated to near critical fire weather conditions
are possible across portions of the area and will address further in
the Fire Weather section below.

LONG TERM (Sunday through Friday)...
A cold morning on Sunday, and model guidance has trended colder on
morning lows for the Hill Country now showing mid 30s in many areas.
Winds speeds will play a large role in how far temps bottom out. NAM
MOS, which indicates winds dropping of to nearly calm across the
northern Hill Country, is indicating the potential for near freezing
temperatures across Kerr and Gillespie counties. Elsewhere winds
should stay up enough, but still cool in the low to mid 40s outside
of the Hill Country Sunday morning. The dry air in place and clear
skies should lead to a large diurnal swing in temperatures, with
highs Sunday afternoon back into the 70s, and even some lower 80s
along the Rio Grande.

Dry and warmer conditions for Monday and Tuesday, and a breezy
southerly wind could lead to elevated fire weather conditions in some
areas.

Increasing low level moisture will take place Tuesday night into
Wednesday with a weak cold front slipping through or stalling over
the area Wednesday and Wednesday night. A stronger upper level system
will develop to the west Friday into Saturday with better chances
for precipitation over the area as it approaches.

Fire Weather...
A dry-line is currently moving through Val Verde and Edwards counties
and will continue east through the remainder of the afternoon and
evening. Gusty west and northwest winds and very low relative
humidity values will continue to develop behind it this afternoon and
evening. Wind gusts around 30 mph and RH values bottoming out around
5 to 15 percent will develop through the late afternoon. When
combined with dry fuels this result in critical fire weather
conditions and a Red Flag Warning remains in effect for Val Verde,
Kinney, and Edwards counties.

A cold front is forecast to move through late tonight. Strong north
winds will develop behind the front on Saturday, with drier air
filtering into the rest of the region. Wind gusts to around 30 mph
with minimum RH values in the teens to 20s will result in elevated to
near critical fire weather conditions on Saturday. A Fire Weather
Watch is in effect for areas near and west of I-35 and could be
upgraded to a Red Flag Warning tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  71  45  73  47 /  30  -    0   0   0
Austin Bergstrom Intl Airport  54  70  40  72  43 /  40  -    0   0   0
New Braunfels Muni Airport     54  72  41  75  45 /  40   0   0   0   0
Burnet Muni Airport            52  68  40  71  44 /  10   0   0   0   0
Del Rio Intl Airport           54  77  47  81  52 /   0   0   0   0   0
Georgetown Muni Airport        53  68  40  71  43 /  30  -    0   0   0
Hondo Muni Airport             52  76  41  80  47 /  10   0   0   0   0
San Marcos Muni Airport        54  71  41  74  44 /  40  -    0   0   0
La Grange - Fayette Regional   55  69  42  70  44 /  50  10   0   0   0
San Antonio Intl Airport       56  74  44  76  49 /  20   0   0   0   0
Stinson Muni Airport           57  75  45  77  49 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Hays-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Zavala.

Red Flag Warning until 10 PM CDT this evening for Edwards-Kinney-
Val Verde.

&&

Mesoscale/Aviation...Williams
Synoptic/Grids...Oaks
Public Service/Data Collection...YB
Hazardous weather outlook, Apr 13, 2:12 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
312 PM CDT Fri Apr 13 2018

TXZ171>173-183>194-202>209-217>225-228-142015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Critical fire weather conditions are expected this afternoon into
the evening across Val Verde, Edwards, and Kinney Counties where
a Red Flag Warning has been issued.

Strong to possibly severe thunderstorms are possible late this
afternoon and tonight, mainly along and east of the Interstate 35
corridor. Large hail and damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions are possible across
South Central Texas on Saturday. A Fire Weather Watch has been
issued for areas along and west of I-35 and Red Flag Warnings may
be needed for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged should storms develop this
afternoon into tonight.

In the hours before

Special weather statement, Apr 13, 6:14 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT FRI APR 13 2018

TXZ171-172-140100-
Llano TX-Burnet TX-
714 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND
NORTHWESTERN BURNET COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tow, or 9 miles northwest of Buchanan Dam, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buchanan Lake Village, Lake Victor, Lone Grove, Sunnylane, Joppa,
Bluffton and Tow.

LAT...LON 3082 9803 3081 9862 3092 9865 3092 9842
      3094 9841 3095 9845 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9808
TIME...MOT...LOC 0013Z 259DEG 34KT 3090 9855

BMW
Special weather statement, Apr 13, 7:01 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
801 PM CDT FRI APR 13 2018

TXZ171-172-140200-
Llano TX-Burnet TX-
801 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND NORTHERN
BURNET COUNTIES UNTIL 900 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lampasas to near Oxford. Movement was east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Buchanan Dam, Gainesville, Buchanan
Lake Village, Inks Lake State Park, Watson, Bluffton, Lake Victor,
Stolz, Sunnylane, Longhorn Cavern State Park and Shady Grove.

LAT...LON 3099 9788 3062 9825 3065 9875 3103 9827
      3103 9791
TIME...MOT...LOC 0100Z 268DEG 18KT 3101 9821 3062 9863

BMW
Special weather statement, Apr 13, 7:13 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
813 PM CDT Fri Apr 13 2018

TXZ183-184-202-140300-
Val Verde-Edwards-Kinney-
Including the cities of Del Rio, Rocksprings, and Bracketville
813 PM CDT Fri Apr 13 2018

...Strong Wind Gusts to 40 MPH through 10 pm CDT this Evening...

A strong cold front is moving through the southern Edwards
Plateau this evening, bringing wind gusts of 35 to 45 mph and some
blowing dust. The wind gusts should drop below 30 mph late this
evening.

Residents of the southern Edwards Plateau should take precautions
to secure loose items that could become damaged in the winds.
Motorists should watch for dangerous cross winds, especially when
driving through canyons.

The radar

The Ft Hood radar (KGRK), 75 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Burnet

When
April 13, 7:22 PM CST
Where
Burnet County, 6.3 mi NE of Lake Victor
Measured
1 in hail
Reported by
Public
Coordinates
30.960, -98.120

A thunderstorm produced quarter size hail in northern Burnet County.

Hail, Burnet

When
April 13, 7:25 PM CST
Where
Burnet County, 5.72 mi WSW of Oakalla
Measured
0.88 in hail
Reported by
Public
Coordinates
30.940, -98.020

Hail, Burnet

When
April 13, 8:38 PM CST
Where
Burnet County, 0.59 mi E of Granite Mtn
Measured
1 in hail
Reported by
Public
Coordinates
30.580, -98.270

A thunderstorm produced quarter size hail at a gas station in Marble Falls.

Thunderstorm Wind, Travis

When
April 13, 9:00 PM CST to 9:05 PM CST
Where
Travis County, 2.87 mi W of Waters Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.413, -97.748

A NWS storm survey found significant tree damage along a one mile wide path. It was concluded that the damage was caused by straight line winds from a microburst. Tree damage was found at the Ford dealership off Jollyville Road, where a large tree fell on some new trucks. Across Highway 183, more tree damage was found on Duval Road, Bull Run, and a few other streets in the Angus Valley subdivision. Tree damage continued east along Duval towards Mopac Loop 1 where several large trees were uprooted at the entrance of an apartment complex.

Hail, Williamson

When
April 13, 9:11 PM CST
Where
Williamson County, 0.69 mi N of Georgetown
Measured
1 in hail
Reported by
Public
Coordinates
30.640, -97.670

A thunderstorm produced pea to quarter size hail near VFW Park in Georgetown. Most of the hail was pea to nickel size.

Thunderstorm Wind, Bastrop

When
April 13, 10:03 PM CST
Where
Bastrop County, 1.92 mi ESE of Bastrop
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.110, -97.290

A thunderstorm produced wind gusts estimated at 60 mph that tore the roof off a mobile home just east of downtown Bastrop.

Hail, Guadalupe

When
April 13, 10:30 PM CST
Where
Guadalupe County, 0.6 mi E of Schertz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.570, -98.260

A thunderstorm produced quarter size hail in Schertz.

Hail, Bexar

When
April 13, 10:49 PM CST to 10:51 PM CST
Where
Bexar County, 1.51 mi SSE of Selma
Measured
1 in hail
Reported by
Public
Coordinates
29.560, -98.310

A thunderstorm produced quarter size hail in Selma. The hail fell for two minutes.

Hail, Bexar

When
April 13, 10:57 PM CST
Where
Bexar County, 1.38 mi S of Converse
Measured
1 in hail
Reported by
Public
Coordinates
29.500, -98.320

A thunderstorm produced quarter size hail in Converse.

Hail, Guadalupe

When
April 13, 11:05 PM CST
Where
Guadalupe County, 2.16 mi NNE of Mc Queeney
Measured
0.88 in hail
Reported by
Public
Coordinates
29.610, -98.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749464, 749465, 749466, 744712, 749467, 749468, 749469, 749470, 749471, 749472.